Viraday and bone density problems

Question

Dear doctor, My husband is 35 yrs,HIV positive(detected in 2006), has been taking Viraday regularly since the last 3 years. The CD4 count is less than 50 and maintains an active and healthy lifestyle. However, he has regular bone related problems in the wrist, elbow and ankle.He took calcium supplements for 6 months as prescribed by the doctor.During this period, there was no complaint. However, he is facing pain in the elbow joint and knees after stopping calcium. Is this a side effect of Viraday? Does he have to stop playing Badminton, which he does regularly? Should he start Calcium supplements again? Amway nutrilite offers Cal Mag D which is a calcium,magnesium and vitamin d supplement.Is it okay to take this?

This website gave me a lot of hope when I had totally lost hope.I have tested negative for HIV, but love my husband a lot and would do anything to save him from this menace.

Looking forward to your reply. Worried wife.

Answer

The tenofovir in Viraday may in some patients (small minority) develop bone problems though most patients do fine bone wise. Checking kidney function and a bone density test (if possible) is recommended in that setting. Calcium and vitamin D supplements generally a good idea as is continued exercise/strengthening as tolerated. KH